(Reuters Health) – Men who regularly used Viagra and other popular erectile dysfunction prescription drugs were more likely to suffer visual impairment, including retinal detachment and blindness, a large cohort study finds.
The adjusted risks for ocular adverse events were small in absolute terms – 15.5 cases per 10,000, said study leader Mahyar Etminan of the University of British Columbia Faculty of Medicine in Vancouver, Canada.
“However,” he told Reuters Health in a phone interview, “given that in the U.S. there are millions of these types of drugs dispensed on a monthly basis, given their popularity, even a small risk could result in a considerable number of men experiencing them.”
Phosphodiesterase type 5 inhibitors, or PDE5Is, are one of the most prescribed classes of medication in the U.S. In 2020, U.S. physicians wrote an estimated 20 million monthly prescriptions for them.
As reported in JAMA Ophthalmology, Etminan and his team analyzed the records of 213,033 men who were regularly prescribed Viagra and other PDE5Is between 2006 and 2020.
Among them, 1,146 cases were diagnosed of one of three adverse ocular events: serous retinal detachment (SRD), ischemic optic neuropathy (ION) and retinal vascular occlusion (RVO).
The average age for men in both groups was nearly 65 years old. Regular users were those with at least one PDE5I prescription every three months.
After matching the cases to 4,584 similar controls, regular users of the anti-impotence drugs had more than double the risk of SRD and ION compared to nonusers. Regular users also were at heightened risk of RVO.
“These are serious diseases that are vision threatening and in some cases cause a loss of vision,” said Dr. Sidney Wolfe, founder and senior advisor of the Public Citizen, a nonprofit health research group in Washington, D.C. “It merits a black-box warning.”
In 2005, Public Citizen petitioned the U.S. Food and Drug Administration to alert users about the risks of drug-induced blindness by adding a black-box warning to the three PDE5Is available at the time: Viagra, Cialis and Levitra. Despite having by then received 50 reports of men being diagnosed with ION while using erectile dysfunction drugs, the FDA denied the nonprofit’s petition.
Today, FDA labels for PDE5Is say that users should be made aware of the symptoms of ION. ION occurs when blood fails to properly flow to the eye’s optic nerve, leading to sudden loss of vision.
But a debate about whether PDE5Is cause vision loss continues, a commentary accompanying the study says. The debate, which began soon after Viagra was first approved in 1998, centers on overlapping risk factors for adverse ocular events and for the use erectile dysfunction drugs.
Some of the overlapping risk factors – hypertension, diabetes, coronary artery disease and sleep apnea – were substantially higher among cases than controls in the new study. But, after taking these factors into consideration, the findings of the new study “suggest that PDE5I use may be associated with serious ocular adverse events,” Dr. Brian L. VanderBeek and Maureen G. Maguire of the University of Pennsylvania ophthalmology department wrote in the commentary.
“This is a side effect men should be cognizant of,” said Etminan, a pharmacoepidemiologist. Otherwise healthy men “should be cognizant that if they experience ocular events, they should get it checked out so they can catch it early and hopefully recover.”
Dr. Wolfe, who was not involved with the new research, called it “the definitive study” linking anti-impotence drugs with vision problems. “It is as close to causal evidence as you can get,” he said.
“The evidence we have is strong enough that there should be a box warning on the FDA-approved label. If we had a study like this 17 years ago our petition might have been granted,” he said.
SOURCE: https://bit.ly/3vhDg3n and https://bit.ly/3uwuO0N JAMA Ophthalmology, online April 7, 2022.
Source: Read Full Article